Alert archive / Mississippi / Flash Flood Warnings in 2019

Flash Flood Warning 112, NWS Jackson, MS

October 30, 2019Hinds County, Madison County, Mississippi

NWS Jackson, MS issued this flash flood warning at Oct 30, 2019, 2:46 AM CDT for Hinds County, Madison County, Mississippi. It was in force for 3 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 30, 2019, 2:46 AM CDT (07:46 UTC)
Expired
Oct 30, 2019, 5:56 AM CDT
In force
3 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Hinds County, MS, Madison County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 39 km from the middle of the area, began a volume at 07:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 30, 3:45 AM CDTFLASH FLOOD1 Sse Clinton, MSRESIDENTS INFORMED CLINTON PD THAT HOLLYBERRY DRIVE IS FLOODED AND WATER IS APPROACHING THEIR HOMES.
Oct 30, 4:00 AM CDTFLASH FLOOD1 W Gluckstadt, MSSTREET FLOODING IN RED OAK SUBDIVISION REPORTED.
Oct 30, 4:30 AM CDTFLASH FLOOD1 Nw Jackson, MSSEVERAL LOW SPOTS AND VIADUCTS WERE FLOODED AROUND THE CITY.
Oct 30, 4:30 AM CDTFLASH FLOOD2 Sse Clinton, MSSPRINGRIDGE ROAD WAS CLOSED FOR A FEW HOURS THIS MORNING DUE TO FLOODING. PORTIONS OF MCRAVEN REMAIN CLOSED DUE TO HIGH WATER.
Oct 30, 5:00 AM CDTFLASH FLOOD1 Nw Canton, MSLOW AREAS AND PARKING LOTS HAD STANDING WATER AND PORTIONS OF KING DRIVE WAS FLOODED, WHERE WATER THREATENED SEVERAL HOMES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 59 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 7.8 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2019-10-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2019-10-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
931 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

703 
WGUS54 KJAN 300746
FFWJAN
MSC049-089-301145-
/O.NEW.KJAN.FF.W.0112.191030T0746Z-191030T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
246 AM CDT Wed Oct 30 2019

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Hinds County in central Mississippi...
  Madison County in central Mississippi...

* Until 645 AM CDT.

* At 245 AM CDT, Doppler radar indicated very heavy rain moving 
  across the warned area. Up to three inches of rain have already 
  fallen with additional heavy rain expected. Flash flooding is 
  expected to begin shortly.

* Some locations that will experience flooding include...
  Jackson, Clinton, Madison, Ridgeland, Canton, Byram, Raymond,
  Flora, Edwards, Bolton, Pocahontas, Gluckstadt, Brownsville,
  Sharon, Annandale, Newman and Learned.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3234 9071 3234 9063 3250 9059 3250 9052
      3258 9045 3258 9040 3261 9035 3261 9034
      3264 9031 3270 9010 3272 8985 3258 8986
      3244 9007 3240 9007 3225 9021 3219 9020
      3211 9072

$$

EC
1 follow-up statement
195 
WGUS74 KJAN 301056
FFSJAN

Flash Flood Statement
National Weather Service Jackson MS
556 AM CDT Wed Oct 30 2019

MSC049-089-301105-
/O.CAN.KJAN.FF.W.0112.000000T0000Z-191030T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hinds MS-Madison MS-
556 AM CDT Wed Oct 30 2019

...THE FLASH FLOOD WARNING FOR HINDS AND MADISON COUNTIES IS
CANCELLED...

The heavy rain has ended for now. Please continue to heed any 
remaining road closures.

LAT...LON 3234 9071 3234 9063 3250 9059 3250 9052
      3258 9045 3258 9040 3261 9035 3261 9034
      3264 9031 3270 9010 3272 8985 3258 8986
      3244 9007 3240 9007 3225 9021 3219 9020
      3211 9072

$$

EC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Oct 30, 1:38 AM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, Oct 30, 1:38 AM CDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
138 AM CDT Wed Oct 30 2019

.UPDATE...
Updated for 06Z aviation discussion

&&

.AVIATION...
06Z TAF discussion:

Widespread IFR ceilings/vsbys will continue through the forecast
period. Considerable SHRA and isolated TSRA lifting north ahead of
a warm front will become more confined to the north with a break
in the rainfall likely during the day before returning to the
entire area along and behind a strong cold front. /EC/

&&

.DISCUSSION...
Based on the latest radar readings from around our region, we
increased the PoPs and QPF through 7am. Because instability is
limited across the region we lowered the chances for thunderstorms
through that time as well. As the warm front lifts towards the
north, temperatures will increase overnight. Otherwise, the
previous forecast remains on track. /NF/TDB/

Prior discussion below:

Tonight and Wednesday...Clouds will continue increasing across the
forecast area this evening and through the overnight hours as
moisture aloft increase under southwesterly and southerly flow.
Late tonight and into Wednesday morning, a warm front currently
situated along the central gulf coast, will steadily lift
northward through the CWA. This will be in response of a deepening
trough sliding southeast from the Four Corners region into the
southern plains states. Behind the warm front, warming conditions
are expected as dew points climb into the 60s areawide through the
morning, with temperatures leading the way as they likewise
increase through the early morning hours.

Increasing chances for showers, and even some isolated
thunderstorms, are expected overnight into Wednesday morning, as an
area of convection lifts north northeast across mainly eastern
portions of the CWA.  Some rainfall could be heavy at times,
especially across Southeast Mississippi as precipitable water values
climb to around 2 inches.  This area of convection should be exiting
the Golden Triangle area by late morning.  Despite this down-trend
in convection during the late morning and first part of the
afternoon, there will be a chance of at least scattered convection
about the forecast area.

After a brief lull, by mid & late afternoon when daytime heating and
instability will be at their best, chances for showers and storms
will yet again increase.  This will particularly be the case across
Southeast Mississippi where an isolated severe storm will be
possible.  This threat will begin to lessen there early into the
evening, when daytime heating and instability begin to wane, but the
chance for an isolated severe storm will increase in the west as a
cold front approaches the CWA from the west.  The primary concern
with any isolated severe storms will be damaging wind gusts.

Confidence in heavy rainfall and flash flooding has really decreased
across the area, as models have become quite progressive with this
system.  Despite a potential 1-2 inches of rain, with locally higher
amounts possible, falling across the CWA, this potential looks to
fall across a 36-48 hour period. Model have also overall scaled back
their rainfall totals with this mid-week system. As a result, we've
removed the "Limited" threat for flash flooding across the CWA from
the HWO, as again confidence in this threat has become low. /19/

Wednesday night through Monday night...Widespread showers and
thunderstorms will continue across the area Wednesday night out
ahead of a cold front that sweeps across the area into Thursday
morning. Forcing could produce some strong to possibly severe
storms along the line, with strong wind gusts the main concern, so
will have a marginal risk for the cwa for Wednesday night.
Rainfall amounts have trended down, along with confidence for
flash flooding, so will remove mention for flash flooding from the
HWO for Wednesday night into Thursday morning.

The front will be east of the area by mid to late morning Thursday,
with showers and storms ending from west to east through the day.
Highs on Thursday will only climb into the 50s for most of the area.
Cold high pressure will settle in behind the boundary with lows
falling into the 30s by Friday morning. Temperatures may fall to
around freezing for some areas along and north of I-20, with patchy
frost possible, so have introduced a limited risk in the HWO for
patchy frost late Thursday night into Friday morning. Cool days will
continue Friday and Saturday with highs only climbing into the 50s
for most locations. Strong high pressure ridging will continue to
prevail across the region through Monday, with highs in the 50s to
around 60 on Sunday, warming into the low to mid 60s by Monday. Lows
will fall into the 30s each morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       76  51  55  34 /  71  82  88  14
Meridian      76  58  63  34 /  90  78  88  23
Vicksburg     78  49  53  35 /  69  87  89  14
Hattiesburg   78  59  65  35 /  92  71  80  18
Natchez       79  49  53  35 /  67  85  87  14
Greenville    71  46  50  33 /  70  93  84  14
Greenwood     73  47  51  33 /  81  88  89  14

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&
Hazardous weather outlook, Oct 29, 2:32 PM CDT, 12 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
232 PM CDT Tue Oct 29 2019

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
301100-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
232 PM CDT Tue Oct 29 2019

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Wednesday...

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Wednesday

Isolated severe thunderstorms capable of producing damaging wind
gusts of 60 mph, are possible across the outlook area from late
Wednesday afternoon into late Wednesday night.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Wednesday night through Monday...

Patchy frost is possible across mainly central and northern
portions of the outlook area early Friday morning.

(https://www.weather.gov/images/jan/graphicast/2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Wednesday
through Wednesday night.

19

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 30, 6:57 AM CDTFlash Flood WarningJANAttala, Choctaw, Oktibbeha, Winston3 hr
Oct 30, 7:50 AM CDTSpecial Weather StatementJANLowndes, Noxubee40 min
Oct 30, 7:58 AM CDTSevere Thunderstorm WarningJANKemper, Lowndes, Noxubee48 min
Oct 30, 8:15 AM CDTFlash Flood WarningJANClay, Lowndes2 hr
Oct 30, 9:23 AM CDTRiver Flood WarningJANAttala, Holmes3 days
Oct 30, 9:23 AM CDTRiver Flood WarningJANMadison, Yazoo8 days
Oct 30, 9:23 AM CDTRiver Flood WarningJANHinds, Warren10 days
Oct 30, 9:28 AM CDTRiver Flood WarningJANNeshoba21 days
Oct 30, 9:28 AM CDTRiver Flood WarningJANLeake9 days
Oct 30, 9:28 AM CDTRiver Flood WarningJANLeake4 days
Oct 30, 9:28 AM CDTRiver Flood WarningJANAttala34 hr
Oct 30, 9:28 AM CDTRiver Flood WarningJANLeake6 days
Oct 30, 9:32 AM CDTRiver Flood WarningJANHinds, Rankin8 days
Oct 30, 3:26 PM CDTRiver Flood WarningJANNoxubee4 days
Oct 30, 4:48 PM CDTSpecial Weather StatementJANWarren42 min
Oct 30, 5:46 PM CDTSpecial Weather StatementJANYazoo29 min
Oct 30, 6:13 PM CDTSpecial Weather StatementJANYazoo47 min
Oct 30, 6:55 PM CDTSpecial Weather StatementJANMadison35 min

Nearby

Flash Flood Warnings in Mississippi, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.